Q:

How can medical acid reflux treatments seriously worsen the condition?

A:

Quick Answer

Proton pump inhibitor medications, which are frequently prescribed to treat acid reflux disease, can make the condition significantly worse by creating a physical dependency on the drugs, leading to an increase in the severity and longevity of symptoms, notes WebMD. This postmedication recurrence of gastrointestinal symptoms is called PPI-related rebound.

Continue Reading

Full Answer

PPI-related rebound, also known as rebound acid hypersecretion, is thought to be a result of the body's reaction to PPI medications, according to WebMD. PPI medications work by inhibiting the ability of acid-producing enzymes within the stomach to function, thereby decreasing the amount of acid secreted in the stomach. In reaction, the stomach works harder to create more acid. While PPI medications mitigate this effect, once the medication is discontinued, the stomach continues to produce larger than normal quantities of acid, leading to a recurrence of acid reflux symptoms. These include dyspepsia, acid backup and regurgitation into the esophageal passage, and renewed heartburn. However, the effects of PPI-related rebound subside fully after several weeks, typically lasting no more than three months in most patients.

Gaviscon, a foaming agent used to treat acid reflux disease, can, in rare cases, lead to the development of gastrointestinal obstruction, thereby making the condition worse, according to Drugs.com. Other medications that are frequently used to treat acid reflux include H2 blockers and antacids, reports Mayo Clinic. These have few side effects and do not cause the condition to worsen, although long-term use of any of these medications is not recommended.

Learn more about Gastrointestinal Issues

Related Questions

PEOPLE SEARCH FOR

Explore